Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Advertise | Login 
 
Search Article 
  
Advanced search 
  Users Online: 3939 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

 
Table of Contents
LETTER TO THE EDITOR
Year : 2015  |  Volume : 19  |  Issue : 4  |  Page : 533-534

Insulin injection: cutaneous adverse effects


1 Department of Dermatology, Venereology and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh, India
2 Department of Endocrinology, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Date of Web Publication18-Jun-2015

Correspondence Address:
Dr. Sunil Dogra
Department of Dermatology, Venereology and Leprology, Postgraduate Institute of Medical Education and Research, Sector 12, Chandigarh - 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2230-8210.159067

Rights and Permissions

How to cite this article:
Sawatkar GU, Dogra S, Bhadada SK, Kanwar AJ. Insulin injection: cutaneous adverse effects. Indian J Endocr Metab 2015;19:533-4

How to cite this URL:
Sawatkar GU, Dogra S, Bhadada SK, Kanwar AJ. Insulin injection: cutaneous adverse effects. Indian J Endocr Metab [serial online] 2015 [cited 2019 Nov 19];19:533-4. Available from: http://www.ijem.in/text.asp?2015/19/4/533/159067

Sir,

We read with great interest the article published in May-June 2015 issue by Tandon et al. titled "The Indian recommendations 2.0, for best practice in insulin injection technique 2015." [1]

Authors have nicely highlighted the correct insulin injection techniques and its importance. Proper insulin administration is equally important as the correct type and dosage of insulin. In routine practice this vital aspect of demonstrating the technique of insulin injection and counseling of the patients if often overlooked. The inappropriately administered insulin not only leads to deranged blood glucose but can lead to many cutaneous adverse effects.

Local dermal reactions at the site of insulin therapy occur at some point of time in about half of all diabetes patients. [2] Apart from the mentioned adverse effects, some other cutaneous adverse effects needs to be highlighted. Acanthosis nigricans localized at the site of insulin injection is one of the commonly observed adverse effect over sites such as abdomen and arms. [3] Acanthosis nigricans co-localizing with amyloidosis have also been reported following insulin injections. [4]

Postinflammatory hyperpigmentation is also one of the common cutaneous adverse effects following insulin injections, which can have at times a very bizarre presentation. We observed a young female having a whorled pattern postinflammatory hyperpigmentation over abdomen and buttocks, the site of insulin injections [Figure 1]a and b. The patient used to get insulin injections (premixed insulin [human mixtard 30:70]) through her father, reutilizing the needles several times. Multiple use of needles makes the needlepoint blunt. This blunt tipped needle produces more micro-trauma leading to postinflammatory hyperpigmentation. This strange pattern of pigmentation caused a serious cosmetic disfigurement and embarrassment, deterring this young female patient to continue the insulin injections.
Figure 1: (a) Numerous, discrete well-defined, round, monomorphic, brown to black, macular lesions present in a whorl pattern, over the abdomen. (b) Multiple, brown to black macular lesion over both buttocks

Click here to view


This highlights the importance of patient's counseling and education regarding proper technique of insulin administration in order to avoid such complications and achieve a normal blood glucose level.

 
   References Top

1.
Tandon N, Kalra S, Balhara YS, Baruah MP, Chadha M, Chandalia HB, et al. Forum for injection technique (FIT), India: The Indian recommendations 2.0, for best practice in insulin injection technique, 2015. Indian J Endocrinol Metab 2015;19:317-31.  Back to cited text no. 1
    
2.
Anderson JA, Adkinson NF Jr. Allergic reactions to drugs and biologic agents. JAMA 1987;258:2891-9.  Back to cited text no. 2
    
3.
Sawatkar GU, Dogra S, Bhadada SK, Kanwar AJ. Acanthosis nigricans - An uncommon cutaneous adverse effect of a common medication: Report of two cases. Indian J Dermatol Venereol Leprol 2013;79:553.  Back to cited text no. 3
[PUBMED]  Medknow Journal  
4.
Kudo-Watanuki S, Kurihara E, Yamamoto K, Mukai K, Chen KR. Coexistence of insulin-derived amyloidosis and an overlying acanthosis nigricans-like lesion at the site of insulin injection. Clin Exp Dermatol 2013;38:25-9.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

   Article Figures
  In this article
 References

 Article Access Statistics
    Viewed1320    
    Printed5    
    Emailed0    
    PDF Downloaded261    
    Comments [Add]    

Recommend this journal